Five Common Mistakes During Medication Withdrawal

 Seeing what is present and not what is expected...

Seeing what is present and not what is expected...

Hello Everyone!

Welcome to my weekly newsletter.  Thank you for reading, and I hope that today's information will be helpful and of value to you.

Today, I want to share my opinions and reflections on five common mistakes made during medication withdrawal.  

Hopefully, it will clarify some important aspects of medication withdrawal and make the process safer.

Enjoy and have a great week!  😄


Information and expertise to help patients safely taper off their psychotropic medications are extremely difficult to find, not only for patients, but also for psychiatrists. 

What I mean by "the expertise to help patients safely taper off their psychotropic medications" is the ability to help patients get off their medications without replacing it with another similar medication, and to have the ability to maintain the patient's mental health without another relapse for at least six months after the medication is completely stopped. In other words, simultaneously resolving patients' underlying mental health problems and healing them from their medication dependency.  However difficult the process may be, it is still possible.

Due to the shortage of expertise on medication withdrawal, many patients lower their psychiatric medications without proper preparation or guidance.  To share information I have learned the hard way from empirical experience and to prevent common mistakes from recurring during withdrawal, here are some important points to consider:

  1. A common misunderstanding about withdrawal is to assume that patients will remain stable when only medication withdrawal is being managed.  Actually, in order to succeed with withdrawal, one must address and resolve both the underlying problem(s) and the medication withdrawal process. 

    I think of medications as buffering agents rather than healing agents.  To remove the buffering agent without truly healing the underlying issues will not create long-lasting recovery.

    Preparation of the patient for this kind of comprehensive healing process should be done a few weeks before attempting to lower a medication.  Continued support needs to be ongoing, both during and after the withdrawal process. 

    For example, a patient may need to heal their gut from chronic antibiotic exposure through probiotics, rebuilding the gut lining, and repleting their nutritional status, while also restoring proper serotonin levels with additional 5-HTP (and other co-factors) to successfully get off an SSRI, such as Zoloft, Celexa, or Prozac.  For greater ease with withdrawal, this healing process should be initiated a few weeks before attempting to lower the medication.
     
  2. Using relapse as the indicator that the withdrawal has failed is another common mistake.  Instead, it is more useful to follow sleep as a sensitive indicator of the patient's state of health.  The patient's sleep onset, duration, disruption(s), and dreaming (melatonin status) help the clinician to monitor whether the patient's condition is improving, ready for medication withdrawal, or going too rapidly or slowly.  Don't wait for a full-blown relapse before realizing that the withdrawal is failing.  By then, it will be too late to ameliorate the situation.

    Generally, I believe that medication withdrawal should not be undertaken if sleep is a problem (sleeping less than six hours, difficulty falling asleep, and having interrupted sleep), and medication withdrawal should be reversed a step or two if sleep worsens.  Take time to support the patient with other integrative and natural supports to help normalize sleep before attempting to taper the medication further.
     
  3. The third common mistake is to assume that medications in the same category should be withdrawn in the same manner.  Meaning, for example, that all SSRI withdrawals can be handled by increasing serotonin with the use of 5-HTP.  One SSRI or antipsychotic differs from another.  In order for medication withdrawal to be adequately covered, it is important to know the receptor profile of the medication (easily found as tables on Wikipedia), and how intensely those receptors are blocked by the medication.  Then, provide natural supports to help lessen the exaggerated effects that temporarily result from unblocking specific receptors during withdrawal.  

    For example, Seroquel's (Quetiapine's) Ki (nM) value for dopamine blockage is 245, while its ability to block histamine is 2.2, which means it is much more potent at blocking specific histamine receptors than specific dopamine receptors.  When lowering Seroquel one should provide anti-histamine support as well as calming support such as GABA, magnolia bark, or other natural relaxants in order to handle withdrawal successfully.

    Paxil blocks muscarinic receptors, while Zoloft has both serotonin and dopamine reuptake blocking effects, but lacks any muscarinic receptor blocking effects.  Withdrawal support would differ for these medications.  See how to manage these receptors during withdrawal in this useful article: A Clinical Review of Antipsychotic Withdrawal.  
     
  4. As if that's not enough to make you dizzy, another common mistake or misunderstanding is to just focus on supporting the physical body during withdrawal and not integrating mind-body interventions, e.g. healing from psychological traumas.

    Because oxidative stress and inflammation are often at the root of mental health issues, and because meditation reduces oxidative stress and inflammation, it is critical to support the patient's use of meditation (and other mind-body medicine modalities that decrease stress) during withdrawal to successfully heal underlying causes. 

    Also, I believe traumas block pathways of energy from flowing properly.  Healing traumas through energy medicine techniques unblocks those pathways, making additional energy available to the patient, almost like adding another IV nutrient on an ongoing basis.

    Personally, I know that my patients go through withdrawal much more easily when they meditate and use mind-body psychotherapy techniques.  I have found that patients who refuse to do so generally don't do very well in the long run with their withdrawal process.  I hypothesize that it may be because the body cannot truly heal without first healing the information that guides the ongoing function and regulation of the body.  
     
  5. Finally, it is a mistake to press forward with medication withdrawal when the patient is unprepared for it and is clearly struggling with withdrawal side effects. For patients who had tapered their medications before their intake appointment and are struggling with unpleasant withdrawal side effects, the best remedy is usually to gradually go back up to a dosage that stops their withdrawal side effects. 

    Withdrawal side effects signal damage and deficiencies occurring within the body, even though those side effects are labeled as "mental," and do not create any visible damage to the body.  Too much damage, for too many times or for too long, may rob a patient's ability to successfully taper off medications.

    Patients are often willing to hang in there, thinking that the withdrawal side effects will eventually disappear, and not realize that their mental symptoms are a reflection of real physiological and metabolic stressors, such as oxidative stress and inflammation. 

    Usually, I will wait for patients to feel slightly overmedicated before lowering their medications, rather than lower their medications when they are experiencing withdrawal side effects or when they are feeling balanced on their medications and supplements.  A successful withdrawal is one in which there are minimal withdrawal side effects, during and after the withdrawal. 

    Well, I think this is plenty of information for now.  For this week, If you have a quick medication withdrawal question, I will be happy to answer questions from those who have read this newsletter.  Just write your question through the Contact section of my website. 

    Other articles on medication withdrawal are available on my website. Click here for more information.